A potentially deadly batch of synthetic drugs is circulating in the Taranaki region and possibly other areas of New Zealand.
High Alert and police are warning that a particularly dangerous batch of synthetic cannabinoids - also known as synthetics or synnies - is probably linked to at least one death and another serious hospital admission in the Taranaki region.
High Alert, which provides a warning system for dangerous drugs, is recommending extreme caution to those consuming synthetic cannabinoids, especially in the Taranaki region.
"It's likely the synnie responsible for this harm is 4F-MDMB-BICA," the High Alert website says.
AdvertisementAdvertise with NZME.
"It's possible other synthetic cannabinoids substances are also involved. 4F-MDMB-BICA has been implicated in a number of deaths overseas and other harm events in New Zealand.
"The synthetic cannabinoids in circulation are very dangerous.
"People may collapse or 'drop', foam at the mouth, or experience temporary paralysis. The effects are often worse if taken at the same time as alcohol and other drugs, if a person is unwell, or experiencing mental distress."
The drug is usually described as a white, off-white or yellow-brown powder. It is usually sprayed onto dehydrated plant material and smoked. It often has a chemical smell and sprayed plant material may be sticky - it is noticeably different from cannabis. It can be vaped or consumed orally.
Appearance and effects can vary among synthetic cannabinoids.
If you have heard any reports of the drug, you can report it via the "Report unusual effects" page at https://highalert.org.nz, using the alert ID N21/0019. All submissions are anonymous.